Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 11, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 6, 2022, 2:57 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2022, 2:57 PM MDT (20:57 UTC)
- Expired
- Jul 6, 2022, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
140
WGUS55 KBOU 062057
FFWBOU
COC069-070000-
/O.NEW.KBOU.FF.W.0011.220706T2057Z-220707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
257 PM MDT Wed Jul 6 2022
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
Central Larimer County in north central Colorado...
* Until 600 PM MDT.
* At 257 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Rustic and Kinikinik.
This includes the following additional locations...
Gulches along Highway 14 near and above Rustic, Rising water and
large debris in the Poudre River, Pingree Hill, Goodell Corner,
Bellaire Lake and Crown Point Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways and underpasses. Additionally, country
roads, farmlands along the banks of creeks, and other low lying
areas are subject to flooding.
&&
LAT...LON 4067 10577 4075 10571 4078 10563 4073 10549
4057 10563
FLASH FLOOD...RADAR INDICATED
$$
Entrekin2 follow-up statements
542
WGUS75 KBOU 062215
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
415 PM MDT Wed Jul 6 2022
COC069-070000-
/O.CON.KBOU.FF.W.0011.000000T0000Z-220707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
415 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR CENTRAL LARIMER COUNTY...
At 415 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain across the north central portions of the Cameron Peak burn
warned area. Between 0.3 and 1 inch of rain has fallen. Flash
flooding is ongoing or expected to begin shortly. The rain has ended
for the time as the thunderstorms have shifted further east of the
warned area.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas; including
Elkhorn Creek, Swamp Creek, Seven Mile Creek, Sheep
Creek, Black Hollow, and Manhattan Creek.
Some locations that will experience flash flooding include...
Rustic and Kinikinik.
This includes the following additional locations...
Gulches along Highway 14 near and above Rustic, Rising water and
large debris in the Poudre River, Pingree Hill, Goodell Corner,
Bellaire Lake and Crown Point Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
Excessive runoff from this storm will cause flash flooding of small
creeks and streams, highways and underpasses. Additionally, country
roads, farmlands along the banks of creeks, and other low lying
areas are subject to flooding.
&&
LAT...LON 4067 10577 4075 10571 4078 10563 4073 10549
4057 10563
FLASH FLOOD...RADAR INDICATED
$$
Entrekin686
WGUS75 KBOU 062354
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
554 PM MDT Wed Jul 6 2022
COC069-070004-
/O.EXP.KBOU.FF.W.0011.000000T0000Z-220707T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
554 PM MDT Wed Jul 6 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR
CENTRAL LARIMER COUNTY...
The heavy rain has ended and any additional flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures. Larimer County reported flooding west of Rustic from the
storms.
LAT...LON 4067 10577 4075 10571 4078 10563 4073 10549
4057 10563
$$
EntrekinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 12:37 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 6, 12:37 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1237 PM MDT Wed Jul 6 2022 .UPDATE... Issued at 948 AM MDT Wed Jul 6 2022 The shortwave that pushed through earlier has moved north with dry air intruding across the urban corridor helping to scatter out morning low clouds and rainfall from the northern portions of the CWA. Moisture abounds with dewpoints currently in the upper 50s to mid to upper 60s across the eastern plains. The PW values off the morning sounding were over an inch. With the current scattering out, diurnal surface heating will help to erode ML CIN over the higher terrain and initiate convection. Flow is weak through 500 mb with unidirectional flow forecasted that could lead to training storms over the urban corridor and eastern plains by the afternoon. Bulk shear is weak with 25 to 30 kts currently forecasted. However, this could be enough to produce a few stronger storms that could bring 1-2 inches of rain in a short period of time along with damaging winds winds with a slightly lesser chance of large hail mainly east of a Limon to Sterling line. Updated current pops to reflect latest information. Temperatures will be on the cooler side with the clouds this morning and cooler airmass provided by the outflow from last evenings derecho. && .SHORT TERM...(Today and tonight) Issued at 334 AM MDT Wed Jul 6 2022 A few light residual showers are lingering early this morning across the northern plains, with otherwise mostly cloudy skies prevailing across large part of the CWA. Things will become more active as the day progresses, and we can expect more widespread convection today for the lower elevations as moisture continues on the rise. PWAT values between 1.20-1.50" are progged for the urban corridor and plains, with marginally higher instability as well. CAMs are also quite consistent in showing earlier convective development east of the Front Range relative to previous days, beginning near midday along and adjacent to the foothills, then progressing east. These moisture- laden storms are likely to produce heavy rain and small hail at times, and there could be some flash flooding concerns locally across the eastern plains by late afternoon with the strongest cells. Conversely, the mountains will be bucking the trend of increasing moisture, with a slight decrease in PWAT indicated by various models. Although isolated minor flooding cannot be ruled out for the burn scars, the threat for flash flooding should be tapered somewhat relative to yesterday given the reduction in moisture and generally lacking instability. As for temperatures, with falling heights and another day of ample cloud cover and more widespread precipitation, highs will be several degrees cooler, and most of the urban corridor should generally remain near the mid 80's, with only a few eastern plains locations potentially hitting 90F. .LONG TERM...(Thursday through Tuesday) Issued at 334 AM MDT Wed Jul 6 2022 Main concern for the extended period will be well-above normal temperatures Friday into the weekend, potentially reaching triple digits Saturday for the plains. The upper ridge flattens over the region Thursday bringing in more westerly component flow aloft. The plume of monsoonal moisture weakens marginally although, precipitable water values remain in the .8-1.2" range for the plains. Values are less in the mountains with drier air working in. Modest instability in place in most areas with around 500-700 J/kg of MLCAPE for the higher terrain and upwards of 1500 J/kg over the east plains. This will support fairly active day of afternoon showers/thunderstorms with best chances over the higher elevations. Scattered showers/storms spread east onto portions of the plains by late afternoon. Less coverage is expected compared to Wednesday. A limited threat will still exist for flash flooding over the burn areas with modest moisture and the chance for a few storms, although a lower chance than Wednesday. There is a favorable environment on the plains to support the chance for a few stronger storms with gusty outflow winds being the main impact. Temperatures range the upper 80s across the lower elevations and 60s/70s for the high country. By Friday, there is agreement among ensemble guidance that upper level ridging begins to build over the region. Despite drier air having worked into the region, marginal instability and moisture will bring afternoon chances for scattered showers and thunderstorms, with better chances over the mountains. With warming aloft, weak capping may inhibit chances for activity over the plains. High pressure continues to strengthen into the weekend. NAEFS guidance highlights this pattern well with heights and temperatures in the 99th percentile by Saturday. Several GFS and ECMWF ens members show 100s with others showing upper 90s at DEN for Saturday and Sunday. Bottom line, heat for this weekend is becoming more likely...get ready. Drier conditions accompany this pattern, although couldn't rule out low chances for isolated to scattered afternoon storms over the higher elevations each day. Model and ensemble guidance indicates a general consensus in weakening of the ridge pattern by the end of the weekend bringing slightly "cooler" temperatures and an increase in moisture for the start of next week. A ridge begins to build in from the west Tuesday with flow aloft transitioning to NW. There is a signal for the return of above-normal moisture; however, confidence is not high at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1220 PM MDT Wed Jul 6 2022 Light northerly winds will prevail outside of convection. However, there is model inconsistency when it comes to prevailing wind direction with storms forming over the higher terrain and moving east mainly between 21 and 01z for DEN and APA. Timing for BJC will be a little earlier around 20z until 00z. The main impacts from the convection will be gusty and erratic winds with speeds up to 35kts. This will be in addition to periods of moderate to heavy rain that will drop visibility, but is expected to stay VFR. Lighting with a slight chance of small hail will also be possible. Cloud bases are currently projected around 7-8,000 ft with tops averaging around 40,000 ft. && .HYDROLOGY... Issued at 334 AM MDT Wed Jul 6 2022 Scattered showers and thunderstorms are expected once again beginning near noon and continuing through late afternoon for the high country. Modest moisture remains in place, but will be slightly lower than yesterday's values, and with marginal instability, the threat for significant flash flooding in the burn scars will be limited. Nonetheless, localized hydrologic impacts will be possible with any heavier cells if they do impact the burn scars. Rainfall rates are expected to remain below 0.50"/hr today. The greater flash flood potential will likely reside in the eastern plains, where a few strong storms look probable and moisture is plentiful, thus raising the likelihood of impactful heavy rain. Even there however, storms should be moving a little faster than on Tuesday, helping to taper the threat. There will be a limited threat for flash flooding over the burn areas Thursday. Modest precipitable water values in combination with marginal instability will support scattered afternoon showers and thunderstorms. Instability and moisture trends lower, resulting in lower coverage showers/storms and thus a lower threat than Wednesday. Conditions dry out further Friday into the weekend limiting the flash flood threat over the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Bowen SHORT TERM...Rodriguez LONG TERM...Mensch AVIATION...Bowen HYDROLOGY...Rodriguez/Mensch
Hazardous weather outlook, Jul 6, 11:31 AM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1131 AM MDT Wed Jul 6 2022 COZ030>051-071745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1131 AM MDT Wed Jul 6 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Less hot today. Primary threat will be thunderstorms this afternoon and evening, with potential for localized heavy rain, frequent lightning, and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered afternoon showers and thunderstorms Thursday with the best chances over the high country. There is a chance for a few stronger storms over the plains which may produce small hail, gusty outflow winds, brief heavy rain and lightning. Heat will be the main impact for the weekend with well-above normal temperatures becoming more likely for the weekend and perhaps highs approaching triple digits over the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, reports of flooding or hail would be appreciated.
In the hours before
Special weather statement, Jul 6, 1:34 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Wed Jul 6 2022
COZ035-038-062000-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
134 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of southeastern Larimer
County through 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 23 miles southwest of Fort
Collins, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Cove, Carter Lake and Pinewood Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4027 10546 4043 10544 4042 10520 4026 10519
TIME...MOT...LOC 1934Z 276DEG 15KT 4033 10540
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RPKSpecial weather statement, Jul 6, 1:59 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Wed Jul 6 2022
COZ041-062030-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
159 PM MDT Wed Jul 6 2022
...A strong thunderstorm will impact portions of west central Elbert
County through 230 PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kiowa, or 32 miles northeast of Colorado Springs,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kiowa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3925 10460 3941 10451 3938 10434 3937 10433
3937 10430 3936 10431 3935 10430 3934 10428
3934 10432 3932 10434 3931 10432 3929 10431
3921 10436
TIME...MOT...LOC 1958Z 205DEG 16KT 3928 10447
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:40 PM MDT | Areal Flood Advisory | BOU | Larimer | 95 min |
| Jul 6, 1:34 PM MDT | Special Weather Statement | BOU | Boulder | 26 min |
| Jul 6, 1:55 PM MDT | Areal Flood Advisory | BOU | Larimer | 95 min |
| Jul 6, 1:59 PM MDT | Special Weather Statement | BOU | Elbert | 31 min |
| Jul 6, 2:02 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Jul 6, 2:09 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 51 min |
| Jul 6, 2:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 47 min |
| Jul 6, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 44 min |
| Jul 6, 2:54 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 36 min |
| Jul 6, 3:01 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 29 min |
| Jul 6, 3:19 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 41 min |
| Jul 6, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 36 min |
| Jul 6, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 49 min |
| Jul 6, 3:28 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 47 min |
| Jul 6, 3:42 PM MDT | Tornado Warning | BOU | Lincoln | 33 min |
| Jul 6, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| Jul 6, 3:56 PM MDT | Tornado Warning | BOU | Morgan | 34 min |
| Jul 6, 3:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| Jul 6, 4:10 PM MDT | Tornado Warning | BOU | Elbert | 20 min |
| Jul 6, 4:15 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 30 min |
| Jul 6, 4:29 PM MDT | Tornado Warning | BOU | Morgan | 16 min |
| Jul 6, 4:44 PM MDT | Tornado Warning | BOU | Morgan | 31 min |
| Jul 6, 4:57 PM MDT | Flash Flood Warning | BOU | Boulder | 3 hr |
| Jul 6, 4:57 PM MDT | Tornado Warning | BOU | Morgan | 18 min |
| Jul 6, 5:43 PM MDT | Special Weather Statement | BOU | Lincoln, Washington | 32 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.